The U.S. Food and Drug Administration (FDA) has issued a statement about the dangers of combining nighttime cold medicine with chicken after a viral “Sleepy Chicken” challenge trended earlier this year.
In a consumer update the agency released on Thursday, Sept. 15, the FDA mentioned the unusual trend as an example of over-the-counter drug misuse.
“A recent social media video challenge encourages people to cook chicken in NyQuil (acetaminophen, dextromethorphan, and doxylamine) or another similar OTC cough and cold medication, presumably to eat,” the FDA wrote. “The challenge sounds silly and unappetizing — and it is.”
WHAT ARE WHIPPETS? HERE’S WHAT TO KNOW ABOUT THE BAN IN NEW YORK AND THE DANGER TO KIDS
Fox News Digital reached out to NyQuil’s parent company Procter & Gamble for comment.
Questionable flavoring aside, the FDA warned that cooking cold medicine could be an unsafe thing to do.
“Boiling a medication can make it much more concentrated and change its properties in other ways,” the FDA wrote in its release.
The agency noted that even when Sleepy Chicken concoctions aren’t ingested, people can put themselves at risk when they inhale the vapors from cooked cold medication.
“[It] could cause high levels of the drugs to enter your body,” the FDA wrote. “It could also hurt your lungs.”
WHAT IS FENTANYL? HERE’S MORE TO KNOW ABOUT THE DANGEROUS DRUG
The FDA continued, “Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it.”
The #SleepyChicken hashtag on TikTok has 1.2 million views and it has been tagged with trending reaction videos where users share their thoughts on the medicine-cooked dish – many of which have expressed shock and disgust.
A few other tagged videos that have added to the view count are from pet owners who have documented their sleepy pet chickens.
Some recent medicine-focused Sleepy Chicken videos have been posted in response to the FDA’s announcement. However, it doesn’t appear that people are actively cooking chicken with cold medicine and then posting evidence of the act online.
Most users who have commented on Sleepy Chicken with a duet video response have spliced in a clip from mainly one TikTok account that shared a video of the cooked dish.
Earlier iterations from when the Sleepy Chicken hashtag initially trended in January 2022 have been deleted from the video platform.
DANGEROUS ‘BENADRYL CHALLENGE’ PROMPTS WARNING FROM FDA OVER HIGH DOSES OF MEDICATION
Online searches for “NyQuil Chicken” have increased on Google in the last week while searches for “Sleepy Chicken” remain low, according to data on Google Trends – a search query analytics platform for Google.com.
The FDA recommends keeping over-the-counter and prescription drugs away from children who might feel encouraged to try dangerous social media challenges or trends.
“Lock up these medications to prevent accidental overdose,” the FDA wrote.
The agency advises parents and guardians to discuss the harms that can come from drug misuse, abuse and social media trends.
The FDA acknowledged that the viral “Benadryl Challenge” of 2020 – where people consumed high amounts of allergy medicine (diphenhydramine) to induce hallucinations – led to hospitalizations and death, even though the agency warned the public not to participate.
“Social media challenge or not, it is important to use medications as intended,” the FDA wrote. “For [over-the-counter] drugs, you should always read the Drug Facts Label. The label tells you what the medicine is supposed to do, who should or shouldn’t take it, and how to use it.”
The FDA said people can find additional drug safety resources from the FDA’s Division of Drug Information (DDI) or from a health care provider or pharmacist.
Adverse effects from over-the-counter and prescription drugs can be reported to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program on the FDA’s website.
In the event of an emergency, the FDA recommends calling 911 or poison control if someone is showing dangerous signs of drug misuse, which could include hallucinations, unconsciousness, seizures, trouble breathing or collapse.
Read the full article here